Few years ago, there was an outbreak of Clostridium difficile (C. difficile) colitis in Canada, the United Kingdom and the United States which killed many patents in hospitals and nursing homes.
C. difficile is a bacterium common in the environment. It is transmitted from person to person by fecal-oral route. That means we ingest food which is contaminated by somebody who handled that food. It comes down to poor hygiene. Remember, hand washing?
The bacterium, in the form of a spore, settles down in the colon (large bowel) and waits there to create trouble. A spore is highly resistant to desiccation and heat and is capable of growing into a new organism. Normally, mature colonic bacterial flora in a healthy adult is generally resistant to C. difficile colonization. However, if the normal colonic flora is altered, for example, by taking antibiotics, resistance to colonization is lost. If that happens, then there is overgrowth of C. difficile.
What happens then? You may have no symptoms but become a carrier and spread it around if you do not maintain good hygiene. You may have symptoms like watery diarrhea to life- threatening pseudo-membranous colitis. Pseudo-membranous colitis is an inflammatory condition of the colon, also called antibiotic-associated colitis or C. difficile colitis that occurs in some people who have received antibiotics.
Typical clinical features include watery diarrhea, lower abdominal pain and systemic symptoms such as fever, anorexia, nausea and malaise. In severe cases, the colon may perforate, necessitating removal of the colon.
The severity of the colitis depends on many factors: the subset of bacteria (pathogenecity), use of antibiotics, advanced age, underlying illness, poor immune systems or use of chemotherapy. The incubation period from ingestion of C. difficile to onset of symptoms has not been determined. However, time from antibiotic exposure to onset of symptoms has been as short as one day to as long as six weeks or even longer.
You may wonder if you are carrying C. difficile in your colon. The incidence of C. difficile carriage is about one to three per cent among healthy adults. It is higher among hospital employees and those working with susceptible patients. The rate increases to about 20 per cent with antibiotic use. As many as 31 per cent of high- risk patients in hospital are colonized with C. difficile, with only a subset becoming symptomatic, says an article in the Canadian Medical Association Journal (CMAJ).
Pathogenic strains of C. difficile produce toxins, conventionally identified as A and B. Diagnosis of colitis is generally based on the detection of toxin A or B in stool filtrates. The processing of a single stool specimen for toxin detection at the onset of symptoms is generally sufficient to establish the diagnosis. The results are usually available in 48 hours. . There is no value to testing stools of asymptomatic patients, including follow-up for “test-of-cure,” unless an outbreak is being investigated (CMAJ).
Treatment typically involves cessation of the offending antibiotic, initiation of oral metronidazole or vancomycin therapy, and fluid replacement. Oral metronidazole therapy (250 mg 4 times daily or 500 mg twice daily) given for 10–14 days is recommended as the initial treatment of choice. Vancomycin (125 mg orally 4 times daily for 10–14 days) is the recommended second-line therapy.
Unfortunately, recurrent C. difficile diarrhea occurs in about five to 20 per cent of patients after treatment with either metronidazole or vancomycin. Metronidazole remains the drug of choice for treatment of an initial recurrence even if this was the original drug used (CMAJ). Additional therapy with probiotics has been found to be effective in some patients.
Start reading the preview of my book A Doctor's Journey for free on Amazon. Available on Kindle for $2.99!